From Cambridge, Ontario, Canada:
About 15 months ago, my 14 year old daughter, who has had type 1 diabetes for a little over two years, switched from Toronto (Regular) insulin to Humalog. Since then, she has required over 100 units of insulin per day, and some days she is high (over 30 mmol/L [540 mg/dl] ). She has been hospitalized (usually three day visits) 20 times this year for dehydration, and poor sugar control. For the past three months, she has had a bout of what the doctors think was pancreatitis which was pretty much over by the time they tested for it along with problems with swelling of the liver, kidney, and spleen. I do think that she will sneak a little snack, but she usually asks me first. This past year has been a roller coaster!
Are there any side effects to using the Humalog (such as ineffectiveness in some young people)? Should I put her back on the "R"?
The most common explanation for what you describe is omitted insulin. Teens, adults and kids who are omitting insulin never admit this, and parents usually do not like to acknowledge this even as a remote possibility. However, it is rather common as a form of depression and denial of illness severity. There are also other causes of such recurrent episodes of DKA [diabetic ketoacidosis] and extremely poorly controlled glycemia which should be systematically eliminated from consideration. Pancreatitis is a very rare concomitant of type 1 diabetes and if recurrent, could also cause such problems.
If insulin is being omitted and there are recurring episodes of ketoacidosis, this would explain the swelling of the internal organs. It is not likely that Humalog is the culprit so that returning to Toronto (Regular) insulin would not likely solve the problem you describe. You should go back to your diabetes team and have a team conference including doctors, nurses, dietitians, psychologists as well as all family members.
If omitted insulin is the answer, and there is not some other intermittent problem causing insulin resistance, then having an adult give all insulin doses and actually do all blood glucose readings four to six times a day almost always stops the problem completely. If this does not happen at home, then hospitalization for several weeks with the nursing staff doing this should solve the problem as well.
Original posting 12 Jan 2002
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.